Alert archive / California / High Wind Watches in 2016

High Wind Watch 10, NWS Las Vegas, NV

December 13, 2016San Bernardino County, California

NWS Las Vegas, NV issued this high wind watch at Dec 13, 2016, 2:28 PM PST for San Bernardino County, California. It took effect at Dec 16, 2016, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2016, 2:28 PM PST (22:28 UTC)
In effect from
Dec 16, 2016, 10:00 AM PST
Expired
Dec 14, 2016, 2:39 PM PST
In force
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS75 KVEF 132228
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PST TUE DEC 13 2016

CAZ519-141130-
/O.NEW.KVEF.WI.Y.0047.161215T0000Z-161215T2000Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
228 PM PST TUE DEC 13 2016

...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO NOON PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE EASTERN SIERRA SLOPES...WHICH IS IN EFFECT FROM 4
PM WEDNESDAY TO NOON PST THURSDAY.

* TIMING...WINDS WILL INCREASE WEDNESDAY AFTERNOON AND DECREASE
  WITH THE ONSET OF PRECIPITATION THURSDAY.

* WINDS...WEST TO SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS UP TO 65
  MPH IN EXPOSED AREAS.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON HIGHWAY 168 BETWEEN
  BISHOP AND ASPENDELL AND ON WHITNEY PORTAL ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

CAZ523-525-141130-
/O.NEW.KVEF.HW.A.0010.161216T1800Z-161217T1200Z/
WESTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS
228 PM PST TUE DEC 13 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR NORTHWESTERN SAN BERNARDINO COUNTY AND THE MORONGO
BASIN...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT.

* TIMING...WINDS WILL INCREASE DURING THE DAY FRIDAY. THE STRONGEST
  WINDS WILL LIKELY OCCUR IN THE BARSTOW AREA DURING THE AFTERNOON,
  AND IN THE TWENTYNINE PALMS AREA DURING THE EVENING OR OVERNIGHT.

* WINDS...WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS OVER 60
  MPH POSSIBLE.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 AS
  WELL AS HIGHWAYS 247 AND 62. BLOWING DUST MAY REDUCE VISIBILITY TO
  LESS THAN A MILE. HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY
  BE BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE
LATEST FORECAST INFORMATION.

&&

$$

MORGAN
2 follow-up statements
076 
WWUS75 KVEF 141114
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 AM PST WED DEC 14 2016

CAZ519-150000-
/O.CON.KVEF.WI.Y.0047.161215T0000Z-161215T2000Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
314 AM PST WED DEC 14 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
NOON PST THURSDAY...

* TIMING...WINDS WILL INCREASE THIS AFTERNOON OVER THE SOUTHERN
  SIERRA AND DECREASE WITH THE ONSET OF PRECIPITATION THURSDAY.

* WINDS...WEST TO SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS UP TO 65
  MPH IN HIGH SIERRA PASSES AND EXPOSED AREAS.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON HIGHWAY 168 BETWEEN 
  BISHOP AND ASPENDELL AND ON WHITNEY PORTAL ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

CAZ523-525-150000-
/O.CON.KVEF.HW.A.0010.161216T1800Z-161217T1200Z/
WESTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS
314 AM PST WED DEC 14 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT...

* TIMING...WINDS WILL INCREASE DURING THE DAY FRIDAY ACROSS THE
  WESTERN MOJAVE DESERT. THE STRONGEST WINDS WILL LIKELY OCCUR IN
  THE BARSTOW AREA DURING THE AFTERNOON... AND IN THE TWENTYNINE
  PALMS AREA DURING THE EVENING OR OVERNIGHT.

* WINDS...WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS OVER 
  60 MPH POSSIBLE. 

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 
  AS WELL AS HIGHWAYS 247 AND 62. BLOWING DUST MAY REDUCE 
  VISIBILITY TO LESS THAN A MILE. HOLIDAY DECORATIONS AND OTHER 
  LOOSE OBJECTS MAY BE BLOWN AWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE
LATEST FORECAST INFORMATION.

&&

$$
440 
WWUS75 KVEF 142239
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
239 PM PST WED DEC 14 2016

CAZ523-525-151100-
/O.UPG.KVEF.HW.A.0010.161216T1800Z-161217T1200Z/
/O.NEW.KVEF.HW.W.0019.161216T0600Z-161217T1200Z/
WESTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
MORONGO VALLEY...YUCCA VALLEY...TWENTYNINE PALMS
239 PM PST WED DEC 14 2016

...HIGH WIND WARNING IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL BEGIN TO INCREASE THURSDAY NIGHT ACROSS THE
  WESTERN MOJAVE DESERT. THE STRONGEST WINDS WILL LIKELY OCCUR IN
  THE BARSTOW AREA AND TWENTYNINE PALMS AREA FRIDAY AFTERNOON AND
  EVENING.

* WINDS...SOUTHWEST TO WEST WINDS 35 TO 45 MPH WITH GUSTS OVER 65
  MPH POSSIBLE.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 
  AS WELL AS HIGHWAYS 247 AND 62. BLOWING DUST MAY REDUCE 
  VISIBILITY TO LESS THAN A MILE. HOLIDAY DECORATIONS AND OTHER 
  LOOSE OBJECTS MAY BE BLOWN AWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY
REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY
DAMAGE.

&&

$$

CAZ522-151100-
/O.NEW.KVEF.HW.W.0019.161216T0600Z-161217T1200Z/
DEATH VALLEY NATIONAL PARK-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE
239 PM PST WED DEC 14 2016

...HIGH WIND WARNING IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THURSDAY TO 4 AM PST
SATURDAY. 

* TIMING...WINDS WILL INCREASE THURSDAY NIGHT ACROSS THE DEATH
  VALLEY NATIONAL PARK...PARTICULARLY OVER AND TO THE EAST OF THE
  HIGHER TERRAIN.

* WINDS...WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS OVER 65
  MPH POSSIBLE.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON AREA ROADWAYS...INCLUDING
  HIGHWAYS 127 AND 178. BLOWING DUST MAY REDUCE VISIBILITY TO LESS
  THAN A MILE. HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY BE
  BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY
REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY
DAMAGE.

&&

$$

AZZ001-003-036-CAZ524-526-NVZ014>022-151100-
/O.NEW.KVEF.WI.Y.0048.161216T1200Z-161217T0800Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...
VALENTINE...WIKIEUP...YUCCA...BULLHEAD CITY...OATMAN...
MOHAVE VALLEY...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...
VIDAL JUNCTION...BEATTY...GOLDFIELD...SILVER PEAK...DYER...
CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...MESQUITE...
OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS...DESERT ROCK...
AMARGOSA VALLEY...THE TOWN OF MT CHARLESTON...RED ROCK CANYON...
LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY...
HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT...CAL-NEV-ARI
239 PM PST WED DEC 14 2016 /339 PM MST WED DEC 14 2016/

...WIND ADVISORY IN EFFECT FROM 4 AM PST /5 AM MST/ FRIDAY TO
MIDNIGHT PST /1 AM MST/ FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM PST /5 AM MST/ FRIDAY TO
MIDNIGHT PST /1 AM MST/ FRIDAY NIGHT. 

* TIMING...WINDS WILL BEGIN TO INCREASE ACROSS THE AREA THURSDAY
  NIGHT WITH THE STRONGEST WINDS EXPECTED ON FRIDAY AFTERNOON AND
  EVENING IN MOST LOCATIONS. 

* WINDS...SOUTHWEST TO WEST WINDS AT 25 TO 35 MPH WITH GUSTS UP TO
  50 MPH ARE EXPECTED. WIND GUSTS ABOVE 60 MPH ARE EXPECTED IN THE
  HIGHER TERRAIN OF THE SPRING MOUNTAINS AND THE SHEEP RANGE. 

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON INTERSTATES 15 AND 40 AS
  WELL AS HIGHWAYS 93 AND 95...ESPECIALLY FOR MOTORCYCLES AND HIGH
  PROFILE VEHICLES. BLOWING DUST MAY BRIEFLY REDUCE VISIBILITY.
  HOLIDAY DECORATIONS AND OTHER LOOSE OBJECTS MAY BE BLOWN AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

CAZ519-151100-
/O.CON.KVEF.WI.Y.0047.161215T0000Z-161215T2000Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
239 PM PST WED DEC 14 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST THURSDAY...

* TIMING...WINDS WILL CONTINUE TO INCREASE THIS EVENING OVER THE
  SOUTHERN SIERRA. THE WINDS WILL DECREASE AND BECOME MORE
  INTERMITTENT WITH THE ONSET OF PRECIPITATION ON THURSDAY.

* WINDS...WEST TO SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS UP TO 
  65 MPH IN HIGH SIERRA PASSES AND EXPOSED AREAS. 

* IMPACTS...TRAVEL MAY BECOME DIFFICULT ON HIGHWAY 168 BETWEEN 
  BISHOP AND ASPENDELL AND ON WHITNEY PORTAL ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Dec 13, 3:10 AM PST, 11 hours 18 minutes earlier.

Area forecast discussion, Dec 13, 3:10 AM PST, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
310 AM PST Tue Dec 13 2016

.SYNOPSIS...Dry and mild conditions will continue through
Wednesday with considerable high cloudiness at times. A strong
Pacific storm will impact the region late Thursday and Friday
bringing fairly widespread precipitation and windy unsettled weather
followed by a sharp drop in temperatures over the weekend.
&&

.SHORT TERM...through Wednesday night.

Little change is expected today and Wednesday with well above normal
temperatures and considerable cloudiness. We will likely see winds
on the increase Tuesday especially over the Sierra with southerly
breezes elsewhere. No wind hazard products are in effect nor are any
anticipated over the next 48 hours. One noticable difference between
today and Wednesday will be the amount of cloud cover. Shortwave
ridging transitions across the west and as the ridge axis
approaches, thicker cloud cover will be shunted north of the area.
This will allow for a sunnier day on Wednesday.

.LONG TERM...Thursday through Tuesday.

The Pacific System is still on track to impact much of the region
Thursday and Friday. Models are in decent agreement with the track
and timing though they have slowed it up a little. The deep moisture
plume is forecast to spread into the southern Sierra Thursday
afternoon and evening then it will spread across the southern Great
Basin and Mojave Desert Thursday night and Friday morning then will
be shunted to the east ahead of a cold trough sliding from the
Pacific Northwest across Nevada. The main impacts will be
precipitation and wind.

Much of the moisture will be intercepted by the southern Sierra and
coastal ranges and model QPF forecasts indicate only light amounts
across the Mojave Desert zones generally around 0.10" or less. The
southern Sierra should see significant snow Thursday night through
early Friday morning. However, snow levels will start off around
9000' or so and gradually decrease to 7000' Thursday night. The
Owens Valley will only see rain. The Spring Mountains will see the
best window for precipitation between 10 PM Thursday and 8 AM Friday
and snow levels will generally be above 8000 feet.  The cold air
associated with the trough slides down over the Sierra and central
Nevada Friday after most of the moisture has been pushed off to the
east. Dynamic lift ahead of the cold pool will favor showers over
Lincoln and Mohave counties through Friday afternoon, however snow
levels should remain above 7000 feet until Friday evening after the
moisture moves off to the east.

Winds will be strong over the southern Sierra Crest Thursday and
Thursday evening and we will have to watch for strong downslope
potential, but conditions do not appear favorable especially after
precipitation begins Thursday afternoon. A strong belt of southwest
winds is forecast across San Bernardino, southern Nye/Lincoln, Clark
and Mohave counties Friday morning through the afternoon and
widespread gusts over 40 mph will be possible. Winds will diminish
and become northwest Friday night behind the trough moving overhead.

A dry northwest to northerly flow aloft is then forecast to remain
over the region the rest of the weekend and early next week.
Additional disturbance will move down through bringing reinforcing
shots of north winds and cool temperatures. Highs in the upper 40s
to lower 50s are expected across the Mojave Desert zones and
overnight lows will be at or below freezing outside of
the central Las Vegas Valley and the Colorado River.
&&

.AVIATION...For McCarran...No operationally significant weather is
expected through Wednesday with light winds and only high level
clouds over the region. A storm system will bring low ceilings and
likely some light rain to Las Vegas Thursday night followed by
southwest winds possibly gusting over 35 knots Friday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Light winds and high clouds can be expected across most
of the region through Wednesday. The except is in the lee of the
southern Sierra where strong ridgetop winds may generate mountain
waves and turbulence. A storm system is expected to bring strong
winds, low ceilings, and chances for rain and snow to most of the
area late Thursday and Friday.
&&

Short Term...Salmen
Long Term/Aviation...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:28 PM PSTWind AdvisoryVEFInyo39 hr
Dec 13, 2:43 PM PSTWinter Weather AdvisoryVEFInyo67 hr

Nearby

High Wind Watches in California, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.